How much prednisilone to take on a relapse?

Hi, Ten days ago I had a relapse of GCA when I was going from 6mgs to 5.5mgs. When it started I don't think I moved up the scale quickly enough going to 7.5 then 8 etc. probably too slowly. I moved to 15mgs three and four days ago and now, for the last two days, on 20mgs, but symptons are still persisting. Headache, feeling unwell and whoozy. I am lucky and don't seem to suffer a great deal with other pains. I have suffered for 6 years and had quite a few relapses but usually manage to pull it back quicker than this. I am a 65 year old male.

The question is how high up should to I go with the prednisilone? Just moved recently so not seeing a consultant - been referred but have to wait. My new doctor herself was looking it up on the net while talking to me so obviously not that experienced with the condition. She just said 15mgs should be fine and come back next week if still unwell. She sent me for bloods but the strange thing is from previous experiences that I can be quite unwell but bloods are usual fine.

Any thoughts most welome!

Kind regards,

Ian

12 Replies

oldestnewest
  • Hi Ian,

    Sorry to hear about your relapse. Very disheartening for you. Would have thought that 20mg should have helped more than it has. Perhaps it's being brewing up longer than you realise. Have you decreased quite quickly and gone past the level that was controlling things. Your move won't have helped of course, and the 6mg level I must admit I found very difficult.

    If things don't improve within next couple of days maybe 25 or even 30mg would be a good idea. Can you speak to previous or new Rheumy even if you can't see him if your GP is not really au fait with GCA?

    Bloods don't always show problems - symptoms are the key.

    Hope symptoms soon settle, and please keep us informed.

  • That's very helpful and kind. No no way through to previous Rheumy. I use to have one that let you email which was great but I can see the possible problems with that avenue as rergards over usage. I had a relapse few months ago and came down slowly and sensibly - well for me that is! I do tend to cut corners but learning the hard way with GCA - even after 6 years. I think the longer you have the illness the more you forget, or get confused, or maybe that's just me.

    I appreciate the support and advice.

    Best,

    Ian

  • I think it keeps throwing up different scenarios, and no matter how long you've had it it always surprises you!

    I think the reduction on lower doses are more difficult to manage than higher levels. We should be used to it, but maybe we get a bit overconfident!

    As PMRPro says if things don't improve then push for an urgent appointment.

  • I think if it were me I'd be back at the GP and telling her to please refer you as an emergency to the local rheumatology department. If she has done it the normal way it will be routine at worst and urgent at best - which only means sooner than routine, sometimes only a month or two sooner. She can ring the department and tell them she is sending you to A&E and they should expect you.

    GCA is a medical emergency - just like a heart attack or stroke and that should apply whether you are a new patient or and established one with a flare. At the very least go to an optometrist and get the back of your eyes checked.

    And of course - it might not be the GCA causing all the problem but that is perhaps too hopeful.

  • I am considering that course of action. I'll wait and see how I am tomorrow. Blood tests should be in by Tuesday and there's always a very slight chance it might be diabetes so bloods should clear up that little concern. Many thanks as always. Best, Ian

  • Just wondering if you know of cases were there have been eye sight problems years after the initial diagnosis? I am hoping that is extremely rare!

    You seem to help a lot of people on here and I wonder how you yourself are doing? Hope it is all going as well as can be expected?

    Merry best,

    Ian

  • There are cases where GCA has developed some considerable time after the initial PMR diagnosis - but GCA is rare anyway so there are probably not that many cases to know about. One lady on this forum posted at one time her GCA had developed 4 or 5 years after her PMR diagnosis.

    Me? I'm fine - officially I "only" have PMR and it is well managed as long as I take the right dose of pred! I do - there is no virtue in not doing so!

  • I had gotten to 7mg when the pain was no longer ignorable. I went straight back to 20 mgs as that is where the pains had started and I also was reducing to much to fast. So now doing the slow down method and I seem to be doing fine.

    I still get the niggling of right sided headache but that is all.

    Before I found these great folks I was under the assumption that the sooner off prednisone the sooner my life was back to normal.

    My whole outlook now is different as this is my new reality and my new normal. So much easier than feeling bad about losses etc. Now I look for new things that fit my life my new life better. Well, it makes me feel happy.

    Lin

  • Hi Lin, Very kind of you to share you experience and advice. It all goes into the suitcase of knowledge to carry forward on this difficult journey. Delighted you have managed to change things around and all the best for the future. Positiveness, and be able to smile and enjoy life, is so important.

    Merry best,

    Ian

  • Hello Ian

    I can only tell you from my own experience. Last February I was 3 weeks into a reduction from 5 mg to 4 mg when I started having jaw problems. My bloods had started creeping up and my Dr put me up to 15 mg. I was fine within a couple of days and started the decreasing process. I am now back down to 5 mg. I have a feeling that the flare was starting before I actually got down to 4 mg. Although going up to 15 mg at the time seemed a bit drastic, I think it was the right dose. I am lucky in that my jaw seems to be my first indicator of things going wrong. When I first encountered GCA, I was able to look back and see that my first symptom was a sore jaw. We are all different and respond differently but I think a small increase leaves you open to further problems. Just my own opinion mind.

    Hope things improve for you soon.

  • Many thanks for taking the time to share your experience. It all helps to reinforce things for the future. Hopefully I will get over this bad bout and next time straight to 15mgs - no cutting corners as I have in the past.

    Good luck with the journey you are doing well!

  • I, too, had a problem dropping from10 mgs pred to 9. I returned to 10 and still felt some symptoms but having remained at 10 for 2 weeks, I seemed to have adapted and will try to reduce by 1/2 in a cautious 2-3 weeks. This site, and especially advice via PMRpro, has helped immeasurably and made me realise that GPs are not treating us as individuals, seemingly attempting us GCA sufferers to finish with pred in 2 years... I hate the Meds and side effects but slow, careful reduction according to MY body, is paramount. Thanks PMRpro.